Antibiotic treatment is complicated by diarrhea in 5 to 25% of the cases. Its prevalence depends on the antibiotic used, the patient's age, the concomittant diseases and the immune response. The severity of the diarrhoea is variable ranging from a mild self-limiting disease lasting for 1 or 2 days to a severe condition with high mortality. The diarrhea may result from a direct effect on the gut, but more commonly it is the consequence of changes in resident gut flora. Clostridium difficile is responsible for 10 to 20% of all antibiotic-associated diarrhea cases. The clinical presentation varies from asymptomatic carriage to fulminant pseudomembranous colitis. This latter typically develops as a nosocomial infection, mainly in patients treated with cephalosporins, amoxicillin-clavulanic acid combination or clindamycin. Risk factors are advanced age, severe underlying disease, treatment in an intensive care unit, long hospitalization and invasive medical procedures. The clinical picture is characterized by frequent, watery (occasionally bloody) diarrhea, abdominal pain, tenesmus, fever, weakness. Fulminant colitis develops in 3-5% of cases. The diagnosis is based on testing for C. difficile toxins, but in selected cases rapid diagnosis can be made by flexible sigmoidoscopy. The treatment consists of the withdrawal of the implicated antibiotic along with administration of oral metronidazole or vancomycin which target C. difficile itself. Most patients respond to this treatment; however, the mortality of fulminant cases or those with severe underlying disease is high. Fifteen to 20% of the patients relapse and management of the recurrent cases is difficult. Combination treatment, probiotics and/or passive immunization may be used. Preventive measures include judicious use of antibiotics and aggressive control of the spread of C. difficile infection.
|Number of pages||8|
|Journal||Lege Artis Medicinae|
|Publication status||Published - Jul 1 2006|
ASJC Scopus subject areas